Stevens-Johnson Syndrome (SJS) is a skin disease that occurs usually from an allergic reaction to medication. It is believed that more than 500 people each year are affected by SJS. SJS is in fact a life-threatening reaction and typically is caused from over the counter drugs and prescription drugs.
A study completed by the Georgia State Board of Workers Compensation in 2001 suggests that adverse drug reactions are among the top causes of death in the United States. Our attorneys at Childers, Schlueter & Smith, LLC are currently reviewing and investigating SJS cases as well as Toxic Epidermal Necrolysis (TEN) cases. TENS is also another type of skin reaction that occurs in consumers who take prescription and over the counter drugs. The SJS lawyers at Childers, Schlueter & Smith, LLC have filed more SJS lawsuits and TEN lawsuits than most any other firm in the United States. Our dedicated passion to helping those afflicted with Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis has been the subject of many discussions, blogs and other forms of public media.
The following is a detailed list of some of the drugs that are commonly associated with SJS/TEN:
- Children’s Advil/motrin
- Septra DS/ all sulpha antibiotics
Recent studies indicate that Dilantin, manufactured by Pfizer, is definitively linked to SJS and/or TENS. Dilantin is a very popular drug used to help prevent seizures. Common names of Dilantin include Dilantin Infatabs, Dilantin Kapseals, Dilantin-125, Phenytek, Phenytoin Sodium, Cerebyx and Fosphenytoin. Our attorneys at Childers, Schlueter & Smith, LLC are currently reviewing and investigating SJS and TENS cases related to Dilantin and other drugs.
The symptoms of Stevens-Johnson Syndrome include:
- For the first couple of days, flu-like symptoms such as sore throat, cough, fever & burning eyes
- Red or purple skin rash
- Shedding of skin
- Skin pain
- Swelling of the tongue
- Swelling of the face
In some of the drugs that cause SJS, the manufacturers fail to include adequate warnings on their prescribing labels, boxes, or package inserts even to this day. Therefore, some patients continue to be prescribed and take prescription drugs and over the counter drugs that result in SJS and TEN.
FDA Video: Serious Skin Reactions in Asian Patients on Epilepsy Drugs
What happens when you are diagnosed with Stevens-Johnson Syndrome?
Well, there can be many possible complications, along with varying symptoms. First, the skin reaction can lead to a life-threatening complication, like meningitis and sepsis.
- Meningitis is an infection of the membrane and fluid surrounding the brain and spinal cord.
- Sepsis is an inflammatory infection of the whole body. This can occur when bacteria from a major infection enters the bloodstream and spreads throughout the body. It is a life-threatening infection because it can cause shock and organ failure.
If you are diagnosed with SJS, you may experience eye problems, damage to internal organs, and/or permanent skin damage.
It is highly recommended that if you have or may be suspected of having Stevens-Johnson Syndrome, you seek immediate medical attention and stop taking the offending medication causing the reaction after consulting with your doctor.
If you or a loved one has recently take an over the counter drug or prescription drug and you have developed Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis, you may want to contact our Stevens-Johnson Syndrome Lawyers at Childers, Schlueter & Smith, LLC to see how we can help protect your legal rights. We help patients and families all over the country and do so with unparalleled experience and results.